|Drugs supressing CD4 count
Nov 22, 2005
Hi. I am from SA.I am HIV positive and use ART's for 3 years. I am using Combiver, Virumune.I went for test CD4 and viral load. CD4 looks lower than couple of months back but viral load still undetectable. Dr told me that this drug Combivar suppress real status of CD4 sometimes and I should not worry now that CD4 looks as if came down.Apparantly it could not be the true reading. Is this true and a fact ? Please help I am obviously concerned. Thanks.
Response from Dr. Sherer
The CD4 responses to ART, including the combination that you are on, is variable. In general an increase of 100 CD4 cells per year is observed, but greater and lesser increases can also occur. The increases may be less if the baseline CD4 cell count is very low, e.g. below 50 copies/ml. There is also considerable variability in the CD4 cell count from test to test over time, and greater variability when the CD4 counts are above 350 cells/ml. This may account for the observation you have shared.
I urge you to talk to your doctor about the reasons that he or she is telling you not to worry. One of the drugs in your regimen - AZT, which is one of the two drugs in Combivir, can cause a mild lowering of the total white blood cell count. You can ask whether the lower number of CD4 cells was also reflected in the percentage of CD4 lymphocytes, as compared to the total number of lymphocytes. This value can help in the interpretation of a less than expected rise, or a fall, in the absolute number of CD4 cells.
In general, I agree with your doctor. As long as you have complete viral load suppression, your regimen is working well for you, and there is unlikely to be drug resistance. I would advise that you be patient and await the next CD4 cell count and viral load. You can also ask your doctor whether you should obtain this next test sooner, on the basis of the last test.
results resistance test
Viral Resistance of Newly Infected Partner
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.